Man is hospitalized after suffering “overdose” of vitamin D; understand risks of use

posted on 06/07/2022 06:00


Compound capsules: Brit was hospitalized for “overdose” – (Credit: Karyna Panchenko/Disclosure)

On the shelves of pharmacies, dozens of nutritional supplements with different compositions and doses attract the attention of the consumer, who often buys these products without a medical indication. However, the excess of substances that, when necessary, are beneficial can harm health. A study published yesterday in The British Medical Journal reported the case of a man who had to be hospitalized because he had an “overdose” of vitamin D.

Hypervitaminosis D is a known and potentially serious condition that is on the rise, according to the authors. In the article, they report the case of a middle-aged man who was referred to the hospital by his family doctor complaining of recurrent vomiting, nausea, abdominal pain, leg cramps, ringing in the ears, dry mouth, increased thirst, diarrhea and marked weight loss. The symptoms had been bothering him for three months and started after he started using a set of vitamin supplements on the advice of a nutritional therapist.

According to the study authors, the man was consuming high doses of more than 20 over-the-counter supplements every day. The kit contained vitamin D 50,000mg (daily requirement is 600mg or 400IU), vitamin K2 100mg (daily requirement 100 to 300g), vitamin C, vitamin B9 (folate) 1,000mg (daily requirement 400g), vitamin B2 (riboflavin), vitamin B6, omega-3 2,000mg twice daily (daily requirement 200 to 500mg), plus a variety of other vitamin, mineral, nutrient, and probiotic supplements.

Once the symptoms developed, he stopped taking the cocktail, but the complications didn’t go away. Test results revealed that he had very high levels of calcium and slightly high levels of magnesium. The vitamin D concentration was seven times above the required level. Tests also indicated that the patient’s kidneys were not working properly.

The man stayed in the hospital for eight days, during which he was given intravenous fluids to cleanse his system. Two months after discharge, the calcium level returned to normal, but the vitamin D level was still abnormally high. “Globally, there is an increasing trend towards hypervitaminosis D, a clinical condition characterized by elevated serum levels of vitamin D3, with women, children, and surgical patients more likely to be affected,” the authors write. Recommended levels of vitamin D can be obtained from diet (for example, from consumption of wild mushrooms and oily fish), sunlight exposure, and supplements.

The symptoms of hypervitaminosis D are many, varied and are mainly caused by excess calcium in the blood. They include drowsiness, confusion, apathy, psychosis, depression, stupor, coma, anorexia, abdominal pain, vomiting, constipation, peptic ulcers, pancreatitis, high blood pressure, abnormal heart rhythm, and kidney anomalies, including acute organ failure. Other associated features, such as keratopathy (inflammatory eye disease), joint stiffness (arthralgia), and hearing loss or deafness, have also been reported, the authors add.

“An adequate level of vitamin D in the body is crucial for our overall health, too little can lead to rickets or the development of osteoporosis, but too much can lead to an increase in blood calcium levels, which can be particularly harmful,” says Sue Lanham-New, head of the Department of Nutritional Sciences at the University of Surrey in the UK, who was not involved in the current study. She led another research, motivated by information that this substance would help fight covid-19, without finding scientific evidence that the claim is true.


Source link

About Admin

Check Also

Child is shot in the face inside an ATR 72, shot when arriving for landing

ATR 72 – Image: 玄史生 / CC0, via Wikimedia Commons – AEROIN Edition A serious …

Leave a Reply

Your email address will not be published.